New York, 2019

Flash Flooding and Heavy Rain in New York, July 4, 2019

July 4, 2019 · NWS BUF · 5 events in 2 counties and zones

Weak flow at all levels was present for Independence Day with weak upper level ridging across the mid-Atlantic and a weak trough across Ohio. Winds up to 700 mb were mainly less than 10 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Weak flow at all levels was present for Independence Day with weak upper level ridging across the mid-Atlantic and a weak trough across Ohio. Winds up to 700 mb were mainly less than 10 knots. A weak warm front meandered north and increased dewpoints and surface-based instability across western New York in the afternoon hours. Precipitable water values increased to nearly 2 inches on the warm side of the boundary. Storms developed along subtle boundaries in the mid-afternoon, but initially maintained enough movement to limit rainfall amounts. Then cells started to briefly back-build or organize into larger clusters late in the afternoon across southern Erie and Cattaraugus counties. Using spotter reports, it was realized that radar precipitation algorithms were underdone, and reports of 2 to 3 inches of rain were common in the flooding areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 4, 2:21 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 4, 2:21 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
321 PM EDT Thu Jul 4 2019

.SYNOPSIS...
Very warm and humid conditions will continue through Friday with
heat index values climbing into the upper 80s to lower 90s area
wide, with some isolated areas approaching apparent temps in the mid
90s both afternoons. While a good deal of the time will be rain
free, heat and higher humidity levels will help to fuel some showers
and thunderstorms, mainly across western areas today, then across
much of the region on Friday. Slow moving storms today and Friday
will have an elevated risk for generating torrential downpours. A
cold front will pass through the area on Saturday, bringing the
highest chances for showers and thunderstorms, however at the same
time, it will be the leading edge toward a change to much more
comfortable conditions for the second half of the weekend into
early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
This afternoon, diffuse quasi-stationary boundary analyzed across
western NY extending from northeastern Lake Erie, east to the
western Finger Lakes region. This boundary separates a somewhat more
humid, more unstable air mass across southern Erie/Wyoming counties
and the western Southern Tier, from a touch more stable air mass to
the north across the lake plains and Niagara Frontier. Scattered
showers and storms have developed south of this boundary as expected
along and inland of the Lake Erie lake breeze, with the most
concentrated shower activity across the higher terrain of the
interior western Southern Tier. To the north of the boundary, have
seen just a few moderate showers develop across portions of Niagara
and Orleans counties along the Lake Ontario lake breeze as it slowly
makes it way to the south. PWAT values approaching 1.75", sounding
profiles showing tall, 'skinny' CAPE and the potential for slow
moving showers/storms will maintain the threat or torrential
downpours possibly remaining over the same area for an extended
period of time. Meanwhile, relatively dry air will stay in place
east of Lake Ontario.

Tonight, the axis of the subtropical ridge centered over the Deep
South will slowly slide east over New England tonight. This will
allow the the warm and humid conditions to continue. Shower and
thunderstorm coverage/activity will weaken over the western counties
as instability wanes through the evening hours. However, there will
be enough elevated instability to support a shower or isolated weak
thunderstorm during the overnight hours. The greatest chance for
precipitation during the overnight will be across the Finger Lakes
region, but even there coverage will be minimal. Otherwise, it will
be a very warm and humid night with lows in most areas within a
degree or two of 70. The exception will be across the interior
Southern Tier and higher terrain east of Lake Ontario where readings
should fall into the mid to upper 60s.

Friday, the diffuse boundary will continue to drift north over Lake
Ontario. This will allow deep moisture to stream out of the Ohio
Valley and across much of our area, supporting precipitable water
values of 1.75 to 2 inches. Meanwhile, the next weak mid level
shortwave approaches during the afternoon. Deep moisture, increasing
diurnal instability, and better large scale lift provided by the
shortwave, combined with low level convergence along lake breeze
boundaries and terrain features will support the development of
another round of showers and thunderstorms. The best coverage
continues to look like it will stretch from western Southern Tier
northeastward across the Finger Lakes and into interior portions of
the North Country inland from the stabilizing influences of Lakes
Erie and Ontario. There will be some isolated to scattered
convection possible across the remainder of the area through the
afternoon, with the best chances for staying mainly dry across far
northwestern areas. Due to the very high atmospheric moisture
content (PWAT values near 2") and a vertical profile showing a weak
wind field in place, any showers/storms that form will be slow
movers and capable of producing locally heavy rainfall. Another very
warm and oppressively humid day on tap. Daytime temps will likely be
a few degrees cooler due to the increase in cloud cover and overall
precipitation coverage. That said, high temperatures will mainly be
in the mid 80s with surface dewpoints ranging from near 70 to the
lower 70s. This will yield afternoon apparent temperatures in the
upper 80s to lower 90s, so it will still feel very warm and sticky.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday evening a weak mid level wave and low level convergence zone
will drift east across Central and Eastern NY. The greater coverage
of scattered showers and thunderstorms will continue to be found
from the Southern Tier into the western Finger Lakes to the southern
Tug Hill region early Friday evening, with the bulk of this moving
east of the area by late evening. Closer to the lakes, while there
may be a few isolated to widely scattered showers, the bulk of
Friday evening will remain dry. By late Friday night the next weak
mid level shortwave and surface convergence zone will drift from
southern Ontario across Lakes Erie and Ontario, bringing an
increasing chance of showers and a few thunderstorms. It will be a
very warm and muggy night, with lows in the lower 70s on the lake
plains and mid to upper 60s even in the coolest Southern Tier
valleys and Lewis County.

Saturday the most well defined mid level shortwave and surface
trough of the week will cross the eastern Great Lakes, yielding the
most widespread shower and thunderstorm coverage. Large scale
forcing from the approaching mid level trough will combine with a
band of low level convergence along the pre-frontal trough,
interacting with a very moist and moderately unstable airmass to
produce fairly widespread showers and thunderstorms. The latest 12Z
model guidance has sped up the key features by a few hours over
previous runs, so the more widespread showers will likely be
arriving fairly early in the day, before focusing more into the
Southern Tier and Pennsylvania by late in the day. The early
arrival of clouds and showers will keep temperatures from reaching
their full potential, with highs in the lower 80s in most areas. It
will remain very muggy however, with dewpoints in the lower 70s.

PWAT values will continue to run in the 1.75-2.0 inch range,
supporting very heavy downpours in any thunderstorms that do develop
on Saturday. There may be some risk of localized flooding in a few
spots, but with the approaching trough storms should remain
progressive enough to prevent any organized or widespread risk.

Showers and thunderstorms will end from north to south Saturday
night with the passage of the cold front. It will remain very muggy
through the evening, with lowering dewpoints and cooling
temperatures overnight following the cold front. Temperatures will
end up in the low to mid 60s by daybreak Sunday.

Sunday and Sunday night high pressure will build into the Great
Lakes region, forcing heat and humidity to retreat well south of the
area. It will be dramatically less humid by Sunday, with highs in
the mid to upper 70s in most areas and dewpoints in the 50s. Any
lingering clouds in the morning across the Southern Tier will give
way to plenty of sunshine for the afternoon.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
During the Long Term period the broad subtropical ridge over the
southern two thirds of the nation will tend to retrograde westward
and amplify a bit over the southern Plains and Rockies...while very
broad/flat troughing will linger across the Great Lakes and Northeast.
Meanwhile at the surface...sprawling surface high pressure and copious
amounts of dry air will build southeastward across the Great Lakes
through Tuesday...before settling off the mid Atlantic coastline by
midweek. Taken together...all of this should result in a prolonged
stretch of fair dry weather that should encompass most...if not all
of this period.

Digging a little more into the forecast details...

Monday through Tuesday night the core of the surface ridge will
gradually settle southeastward across the Great Lakes and
thenceforth to the Mid-Atlantic coastline...resulting in continued
fair dry weather. Meanwhile day to day airmass modification will
yield a gradual warming trend...with afternoon highs recovering back
to the lower 80s. At the same time though...humidity levels will
remain quite comfortable with the ridge helping to forestall any
northward moisture return into our region...thereby resulting in
surface dewpoints remaining in the 50s.

As the high slides off the Atlantic coastline on Wednesday...the
next shortwave trough and its attendant cold front will push across
the Upper Great Lakes. The developing southwesterly return flow in
between these two systems will result in highs climbing back into
the lower to mid 80s and a modest increase in humidity...though
whether the latter will be enough to support any diurnally-driven
convection well out ahead of the front remains highly questionable
at this time. For now have just indicated some broadbrush slight
chance PoPs...with the bulk of the day expected to be dry.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
While most areas will have VFR conditions for the remainder of the
afternoon/evening, scattered showers and thunderstorms have
developed mainly across the higher terrain of the western Southern
Tier as expected, mainly from KJHW and points east. This activity
will last through early this evening. These storms will be slow
moving, heavy rain producers. Although there is a lesser chance, the
KBUF/KIAG/KROC terminals will also have the possibility for seeing
some isolated heavier showers/thunderstorms this afternoon into the
early evening. Areas affected by any showers/storms will likely
deteriorate to MVFR (isolated IFR) briefly in torrential downpours.
Expect dry weather and VFR conds across the northcountry through the
evening.

Tonight, mainly VFR conditions will be in place. The exception will
be in areas that picked up heavy rain in thunderstorms from the
previous afternoon/evening. In these particular areas, some stratus
could develop to support MVFR to IFR conditions late, mainly across
western terminals.

Friday, early morning low stratus will again burn off/lift across
areas of the interior western Southern Tier (KJHW). Otherwise, the
increase in low level moisture will allow low VFR CIGS to form at
most terminals, with shower/storm coverage on the increase by early
afternoon. Any areas affected by any showers/storms will likely
deteriorate to MVFR (isolated IFR) briefly in torrential downpours
once again.

Outlook...
Friday through Saturday...VFR/MVFR with showers and thunderstorms
likely.
Sunday through Tuesday...VFR.

&&

.MARINE...
A very weak surface pressure gradient will remain in place across
the lower Great Lakes through at least Friday, with the minimal
threat of an afternoon thunderstorm over the lakes.

Conditons will turn decidedly unsettled later Friday night and
Saturday though, as a cold front pushes through the region. While
winds will freshen just a bit, the main issue will be from fairly
widespread showers and thunderstorms.

Beautiful weather will then return for Sunday through early next
week, although light to occasionally moderate northeasterlies could
produce some choppy conditons for the nearshore waters west of
Oswego on Lake Ontario Sunday morning behind the front.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM
NEAR TERM...JM
SHORT TERM...Hitchcock
LONG TERM...Hitchcock/JJR
AVIATION...JM
MARINE...JM/RSH
Hazardous weather outlook, Jul 4, 3:37 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
437 AM EDT Thu Jul 4 2019

NYZ001-002-010>013-019>021-085-050915-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Livingston-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
437 AM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Heat index values will climb into the upper 80s and lower 90s this
afternoon. If you are planning to be outdoors for the holiday, be
sure to stay hydrated and take frequent breaks in the shade or inside
if possible.

In addition, there will also be a risk for slow moving thunderstorms
that could produce locally heavy rainfall this afternoon and early
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values will again climb into the upper 80s and lower 90s on
Friday. If you are planning to be outdoors, be sure to stay hydrated
and take frequent breaks in the shade or inside if possible.

In addition, there will also be a risk for slow moving thunderstorms
that could produce locally heavy rainfall both Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-014-050915-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
437 AM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Heat index values will climb into the lower 90s this afternoon. If
you are planning to be outdoors for the holiday, be sure to stay
hydrated and take frequent breaks in the shade or inside if possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values will again climb into the lower 90s on Friday. If
you are planning to be outdoors, be sure to stay hydrated and take
frequent breaks in the shade or inside if possible.

In addition, there will also be a risk for slow moving thunderstorms
that could produce locally heavy rainfall both Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
437 AM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

The radar

The Buffalo radar (KBUF), 12 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Erie

When
July 4, 3:00 PM EST
Where
Erie County, 0.51 mi W of Clarence Center
Reported by
CoCoRaHS
Coordinates
43.020, -78.630

Heavy rain fell for one hour and measured 2.72 inches.

Flash Flood, Cattaraugus

When
July 4, 5:50 PM EST to 6:50 PM EST
Where
Cattaraugus County, 0.91 mi WSW of Little Vly to 0.63 mi W of Little Vly
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.245, -78.797

Flooding prompted the closure of route 353 in Little Valley.

Flash Flood, Cattaraugus

When
July 4, 5:55 PM EST to 7:30 PM EST
Where
Cattaraugus County, 0.51 mi W of Limestone to 1.23 mi NNW of Limestone
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.020, -78.630

Several roads were reported under water in Limestone.

Flash Flood, Cattaraugus

When
July 4, 6:25 PM EST to 7:25 PM EST
Where
Cattaraugus County, 1.45 mi NW of Peth to 1.04 mi NNW of Kill Buck
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.196, -78.669

Flooding forced the closure of route 219 from Hungry Hollow Road to Peth Road.

Heavy Rain, Erie

When
July 4, 8:22 PM EST
Where
Erie County, 0.51 mi W of East Concord
Reported by
Trained Spotter
Coordinates
42.550, -78.640

A five hour rainfall total of 3.41 inches was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846690, 845948, 845949, 845950, 846698.